MAUDE Adverse Event Report: CONMED CORPORATION ELEC,BLADE,LONG,40; UNIVERSAL DISPOSABLE ELECTRODE

CONMED CORPORATION ELEC,BLADE,LONG,40; UNIVERSAL DISPOSABLE ELECTRODE
Model Number 138107
Medical Device Problem Codes Electrical /Electronic Property Problem (1198); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code Partial thickness (Second Degree) Burn (2694)
Date of Event 10/12/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported used device was returned in its original opened package for evaluation.Catalog and lot numbers were verified.Visual inspection observed the blade to have foreign debris at the distal end.The device's hub molding was observed to have discoloration, appearing to have melted or charred.Functional testing with an esu system 7500 and a conmed electrosurgical handpiece observed the reported device to function as expected, producing a stable electrical arc.The most likely cause for this incident was a breach of insulation.A review of the manufacturing documents has verified the devices were produced per current and approved procedures and material specifications.Non-conformances regarding the product's identity, quality, safety, effectiveness or performance were not identified during manufacture that would contribute to this issue.Of the lot containing (b)(4) units, this is the only complaint for this product and failure mode.A two-year review of complaint history revealed a total of 4 similar complaints, with 3 confirmed devices, have been received for this product and failure mode.During this same time frame, (b)(4) devices have been manufactured and shipped worldwide, making the rate of occurrence of this failure (b)(4) percent.A risk analysis was performed and found this failure mode and occurrence level to be consistent with current risk documents.The instructions for use provides the following warning.- cracked, broken or otherwise distorted plastic parts.- damage including cuts, punctures, nicks, abrasions, unusual lumps, significant discoloration.- verify that the electrode is fully and securely seated in the handpiece before use.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
The user facility reported that during a combined bilateral breast augmentation and abdominoplasty, while cauterizing a sizzling noise was heard, and the 138107 flat blade was observed to have a black ring around the hub.The patient had an area that was reported as a 2nd degree burn in her upper abdomen.The cautery tip was removed from the field and a fresh blade and new generator where used to complete the procedure with a 10-minute surgical delay.Upon clinical assessment, the burn was reported to have been treated with a dressing.The patient recovered from the procedure as expected and with no further complications.The reporter also stated that during the patient's follow up appointment on (b)(6) 2017 the burn was observed to have completely healed.This report is raised based on a reported patient injury.

Brand Name
ELEC,BLADE,LONG,40
Common Device Name
UNIVERSAL DISPOSABLE ELECTRODE
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key7030621
Report Number1320894-2017-00246
Device Sequence Number1183663
Product Code GEI
UDI-Device Identifier30653405003421
UDI-Public(01)30653405003421(17)220418(10)201704171
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K943542
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/16/2022
Device Model Number138107
Device Catalogue Number138107
Device Lot Number201704171
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/19/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/16/2017
Initial Report FDA Received Date11/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age33 YR